Lake Huron, 2019

Marine Thunderstorm Wind in Lake Huron, September 30, 2019

September 30, 2019 · NWS APX · 1 event in 1 county or zone

A decaying line of thunderstorms brought gusty winds to northern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A decaying line of thunderstorms brought gusty winds to northern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 30, 2:01 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 30, 2:01 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
301 PM EDT Mon Sep 30 2019

.NEAR TERM...(Through Tonight)
Issued at 258 PM EDT Mon Sep 30 2019

...Mild with a few showers and thunderstorms tonight...

High impact weather potential: Marginal risk for isolated severe
thunderstorms, especially the remainder of this afternoon.

Pattern synopsis/forecast: Mid and upper levels remain very
amplified early this afternoon, with southeast Conus centered
subtropical ridge axis bowing north into the northern Great Lakes as
winter storm producing troughing continues to slowly rotate
northeast across the Intermountain West. Deep southwest flow and
intense moisture advection continues between these features,
increased in the low levels into the northern Plains and western
Great Lakes out ahead of developing low pressure and its attendant
cold front. Warm front in the process of racing north into lower
Michigan, with unseasonably warm and humid air to its south (another
day of highs in the 90s across Kentucky and Tennessee). Greatest
moisture convergence centered across the far northern Lakes and
points west, helping drive bands of showers and storms across that
region. Much less activity further south owning to capping from
ridge axis and lack of strong deep layer convergence.

While ridge axis remains centered overhead right through tonight,
wave of energy ejecting out of that western trough helps propel
current northern Plains low pressure northeast across central
Ontario overnight. Surface fronts respond accordingly, with the warm
front racing north, clearing our area quickly this evening, with the
upstream cold front reaching vicinity eastern upper Michigan into
northeast Wisconsin by morning. While best forcing follows path of
the actual surface low, proximity of fronts and continued moist
advection continues to support the potential for at least scattered
showers and thunderstorms tonight.

Primary forecast concerns/challenges: Addressing overnight
shower/thunderstorm potential and temperature trends.

Details: Per radar trends, expect good coverage of showers and
thunderstorms to continue across eastern upper through much of the
remainder of this afternoon, perhaps into early this evening. Some
spots north of the bridge have already had over an inch of rain
today, with another half inch to an inch not out of the question.
Will need to monitor, but does appear the basins will be able to
handle this additional rainfall, so only some ponding on area
roadways expected. Additional convection firing across central
Wisconsin along cold pool boundary from early storms expected to
continue to propagate northeast, perhaps bringing a few scattered
showers and storms into parts of northern lower later today. Just
enough elevated instability and wind shear to allow some organized
updrafts and the potential for isolated severe storms across the
north half of the area. Areas north of M-68 remain in marginal risk
wording from SPC to account for this potential. Definitely not sold
on this idea given abundant cloud cover and ongoing rains, but
something to monitor. As mentioned earlier, emphasis for overnight
activity shifts north along surface low track, likely leaving much
of northern Michigan with little activity. Cannot rule out a few
showers and thunderstorms as moisture continues to increase, but
fully expect most areas to remain dry through much of the overnight.
May see activity increase some toward daybreak as surface cold front
slowly approaches. A mild night, with expected lows remaining well
into the 60s across most of northern lower. These readings are
several degrees above normal for this time of year (normal lows for
todays date average mostly in the lower 40s).

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 258 PM EDT Mon Sep 30 2019

High Impact Weather Potential: Heavy rain and thunder chances

Synopsis/Pattern: On Tuesday southeast ridging remains strong, but
begins to flatten through the day. Western troughing moves eastward
through the time period, eventually affecting our weather Wednesday
night into Thursday. An impressive jet will be prevailing through
Ontario and Quebec through much of mid week, reaching speeds up to
150 to 170 kts, with speeds generally between 80 to 100 kts directly
above nrn Michigan. At the surface an active baroclinic boundary
stays near our neck of the woods through wednesday, keeping rain
chances going.

Details/Forecast: By Tuesday morning the surface low is progged to
be just northeast of Lake Superior, with its cold front slowly
sagging south over us through the day. Isolated to scattered
showers are possible through the day, increasing in
coverage/intensity at times with pockets of midlevel support
passing overhead. With a deep warm cloud depth on forecast
soundings, CAPE aoa 500 J and bulk shear 30 to 40 kts we will
probably have some embedded storms that are very efficient rain
producers. The cold front will slow down and possibly stall out
over lower Michigan through the evening. This is further south
than previous models runs had it stalling. Thus we may get a brief
lapse in precip intensity for our area Tuesday night into
Wednesday, with the heaviest axis of rain shifting just south of
our CWA (GFS QPF is picking up on this idea). Of course the front
still has the potential to stall out a little farther north, and
the instability gradient could be slower to drop south, which
would put the heaviest rain axis over portions of our area. Thus
kept pops at at likely or above Tuesday night. QPF through Tuesday
will likely come in somewhere between 1-1.5" for areas near/south
M-72. As far as temperatures go, high temperature should reach
near 70 for most ahead of the cold front.

On Wednesday there could be a weak low (or at least some sort of low
level wave) riding along the front as it sits over lower Michigan.
Showers and moisture from this will be fighting drier air trying to
move south out of high pressure over Ontario through the day.
Current thinking is that shower activity (and heavier rain
potential) will be most prevalent M-72 and south on Wednesday. Highs
will struggle to rebound much, if at all, from the overnight low
near 50.

Shower chances increase again for the whole area Wednesday night and
especially into Thursday as we get some great help from the jet's
right entrance and DPVA ahead of the midlevel shortwave. This will
be aided by a surface low crossing Michigan through the day.
Guidance actually is in fairly decent agreement with the low
deepening over Lake Huron Thursday afternoon, with the Canadian
being the one outlier. Through the day the heaviest rain will shift
north into the Straits/Ern Upper region. Winds will be gusty with
the increasing pressure gradient, and temperatures will once again
struggle to get out of the 50s.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 258 PM EDT Mon Sep 30 2019

High Impact Weather Potential: Minimal

A reprieve to winds and rain finally comes late week as high
pressure pushes into the area. But it will be a cool and dry
Canadian high. Friday night lows could dip enough to give patchy
frost again, as the center of the high may trek overhead. The
weekend sees another wave pass overhead, with a cold front sweeping
through late Saturday into Sunday, kicking off additional rain
chances. Another relatively quiet period is possible early next
week. Rain and clouds will give the extended period high temps at or
below normal for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 142 PM EDT Mon Sep 30 2019

Improving conditions across the taf locations into this evening as
lingering low clouds mix out. May see a few showers yet impact
KPLN this afternoon, but other locations currently are expected
to remain dry. Cigs once again lower Tuesday morning, along with
increasing shower chances. Expect low level wind shear across the
region tonight, ending from west to east early Tuesday morning.

&&

.MARINE...
Issued at 258 PM EDT Mon Sep 30 2019

Winds are expected to swing around to the southwest tonight
as a warm front races north across the area. Winds will remain
gusty, especially on northern Lake Michigan, necessitating the
extension of current small craft advisories (as well as adding a
few). Expect wind gusts to fall below advisory levels elsewhere.
Cold front slowly drops south across the area Tuesday and Tuesday
evening, shifting the winds around to the northwest. Showers and a
few thunderstorms are expected, with the most widespread activity
Tuesday afternoon into Wednesday morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 11 PM EDT this evening for MIZ088-
     096.
LH...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LHZ346>348.
LM...SMALL CRAFT ADVISORY until 8 AM EDT Tuesday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...MB
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MSB
MARINE...MB
Hazardous weather outlook, Sep 30, 2:13 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
313 PM EDT Mon Sep 30 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-011200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
313 PM EDT Mon Sep 30 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are expected this afternoon and evening in
eastern upper and far northern lower Michigan. A few of these
storms may become severe along and north of M-32, with wind gusts
to 60 mph and hail up to one inch in diameter the primary
threats.

Additional thunderstorms are possible overnight. These storms are
not expected to become severe.

Dangerous surf conditions will occur through this evening along the
Lake Huron beaches of eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms and locally heavy rain are possible Tuesday through
Tuesday night.

Patchy frost is possible both Thursday night and Friday night,
primarily across interior sections of northern lower and eastern
upper Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Sep 30, 2:08 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Gaylord MI
308 PM EDT Mon Sep 30 2019

MIZ098-301945-
Beaver Island and surrounding islands-
308 PM EDT Mon Sep 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHARLEVOIX
COUNTY...

At 307 PM EDT, a strong thunderstorm was located near Saint James On
Beaver Island, moving east at 60 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Saint James On Beaver Island and Good Hart.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4586 8562 4577 8530 4574 8532 4566 8512
      4568 8499 4559 8510 4543 8504 4541 8506
      4551 8516 4565 8512 4574 8534 4573 8544
      4560 8544 4540 8507 4537 8509 4559 8545
      4554 8553 4557 8567 4566 8567 4571 8575
TIME...MOT...LOC 1907Z 289DEG 51KT 4570 8564

msb
Local storm report, Sep 30, 3:12 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     PETOSKEY                45.37N 84.96W
09/30/2019                   EMMET              MI   LAW ENFORCEMENT

            TREE DOWN ON POWER LINES.

&&

STJ
Local storm report, Sep 30, 3:15 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     HARBOR SPRINGS          45.44N 84.99W
09/30/2019                   EMMET              MI   LAW ENFORCEMENT

            TREE DOWN ON POWER LINES. POWER OUTAGE
            REPORTED.

&&

STJ

The radar

The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island

When
September 30, 3:35 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 0.29 mi NE of Rogers City
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
45.423, -83.805

A large tree was downed in Rogers City.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2019Every state in 2019This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856657.